Colorado, 2018

Winter Storm and Winter Weather in Colorado, April 12 to 13, 2018

April 12 to 13, 2018 · NWS GJT · 6 events in 6 counties and zones

A moist and unseasonably cold Pacific trough produced significant to heavy late-season snowfall to the mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and unseasonably cold Pacific trough produced significant to heavy late-season snowfall to the mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 12, 11:28 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 12, 11:28 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1228 PM MDT Thu Apr 12 2018

.UPDATE...
Issued at 1228 PM MDT Thu Apr 12 2018

Decided to add Colorado Fire Zone 203 below 6000 feet to the Red
Flag Warning as winds have already gusted well into the 40s and RH
is currently in the low teens. This has resulted in sufficient
mixing as skies are clearing overhead due to the dry slot working
over the region. Forecasted max temps were already exceeded with
the high reaching 74 degrees already in Grand Junction, which has
also resulted in lower dew points and relative humidity values.
Looks like Red Flag criteria will be reached for all zones where
fuels are deemed critical, so added Colorado Fire Zone 203 to the
Red Flag Warning through this evening.

UPDATE Issued at 1010 AM MDT Thu Apr 12 2018

Decided to add COZ003 (Tavaputs Plateau including Douglas Pass)
and UTZ028 (La Sals and Abajos as well as lower elevations
including Highway 191 corridor between La Sal Junction and
Monticello) to the wind advisory. Winds already gusting to 55 mph
at Douglas Pass and over La Sal Mountain. Satellite is showing a
dry slot moving in from the west so expect winds to be increasing
through the late morning into the early afternoon and easily
reaching 60 mph or greater. The lower elevations of UTZ028,
including the Highway 191 corridor and Monticello, will also see
winds exceeding valley wind advisory criteria of 45 mph or
greater. Rest of wind highlites appear on track.

&&

.SHORT TERM...(Today through Friday)
Issued at 505 AM MDT Thu Apr 12 2018

As a signal of things to come, a mountain wave surfaced over the
Uncompahgre River Valley early this morning resulting in gusts to
near 55 MPH at KMTJ. However, the latest observation had indicated
the wave has lifted for the time being, but we may see it again
before sunrise. Elsewhere, as advertised in earlier discussions,
drainage flows were generally more robust than normal and
temperatures were exceptionally mild in the warm sector ahead of
the approaching Pacific storm.

South and southwest pre-frontal winds will pick up during the
morning as the Pacific system now over the West Coast moves to the
western Great Basin by sunrise, then to just west of the Green
River by midday. The strong surface gradient generated by
deepening low pressure associated with the approaching Pacific
system combined with strong flow aloft will generate windy
conditions across the entire forecast area from late morning into
the evening. Consequently, a Wind Advisory was hoisted last
evening and goes into effect at 10 AM and will continue through 8
PM this evening, except in the Uncompahgre Valley where the
advisory is already in effect due to mountain wave activity
mentioned previously. The Paradox Valley and the Gunnison Basin
were added early this morning. Presently, it appears the higher
wind criteria for the mountains is unlikely to be met, but that
could change.

Precipitation will get started over the eastern Uinta Mountains
late this morning with some very light showers possible over the
northern and central Colorado mountains ahead of the storm.
However, shower activity will increase as the cold front moves
across northwest Colorado with the southern extension of the front
just reaching the Four Corners by 6 PM. Much of the activity will
be along and to the rear of the front. Afternoon instability may
yield isolated thunderstorm activity which would add to already
substantial gradient winds. Meanwhile, snow levels will begin
around 8500 feet in the north and 9000 feet in the south, then
lower with frontal passage to mountain bases (roughly 7500 feet)
in the north and to near 8000 to 8500 feet in the south.
Finally, despite mild morning lows, cooler air filling in behind
the exiting ridge, when combined with increasing cloud cover and
shower activity, will bring afternoon highs closer to seasonal
norms.

The cold front will blast eastward across the remainder of the
forecast area during the early part of the evening bringing snow
levels to most valley floors by midnight, and all valleys shortly
after. Dynamic forcing and favorable west, then northwest
orographic flow come together this evening resulting in
widespread snowfall for the northern and most central mountain
locations tonight. Dynamics wane and flow shifts to the north on
Friday as the storm center moves to the central High Plains.
However, the moisture wrapped system will continue to generate
snowfall over Colorado's mountains in response to continued
orographic lift and instability. Snow accumulations are still
expected to range from 5 to 10 inches with as much as 15 inches
above the tree line by Friday evening and therefore will continue
the Winter Weather Advisories in effect from 6 PM today to 9 PM
Friday. However, the northerly flow should be an effective snow
producer for the Grand Mesa and therefore added the largest flat
top mountain to the advisory. On the fence about the northwest
portion of the San Juans which could see impactful snowfall from
this storm. However, would expect impactful snowfall to come
after midnight when winds shift around to the north. Therefore,
will hold off expanding the WWA farther south for now and let the
day shift reassess.

The last thing to consider with this storm are the potential for
freezing temperatures in the Grand Valley tonight where some
fruit trees have begun to bud. Models suggest the surface
gradient will keep winds moving enough to prevent low level
inversions. In addition, expect clouds will linger with mostly
cloudy skies most of the night limiting long-wave radiational
cooling. MOS guidance appeared to validate these considerations,
so will not issue a Freeze Watch with this package. However, fruit
growers are urged to keep an eye on their temperatures as the
overnight low is expected to be in the mid-30s in Palisade and
Orchard Mesa. After a cold start to the day, don't expect
afternoon temperatures will be anywhere near as mild as they've
been during the early part of the month. In fact, highs will be
running near 15 degrees below normal for this time of year.

.LONG TERM...(Friday night through Wednesday)
Issued at 505 AM MDT Thu Apr 12 2018

So, any thoughts of putting away the snow shoes and busting out
the flip flops full time, I'm here to nip in the bud. Cold air
will be settling into the region in the wake of the next storm
Saturday morning. Temperatures by sunrise are forecast to fall
into the 20s over some of the valleys where vegetation is
especially sensitive attm thanks to the early start this spring.
Fruit growers will need to pay close attention as these numbers
get dialed in and cloud cover closely analyzed. Need some good
news? Saturday will not be nearly as windy and we will begin the
next warming trend that will continue into early next week. A
similar spring pattern then sets up again going into early
Tuesday as the next Pacific trough moves off the Left Coast over
the Great Basin and brews up more wind for the 4 Corners and
Rockies region. The bad news here is that this storm is taking a
more northern track and this means much less precipitation
coverage for our area. The windy conditions with these two storms
may lead to additional dust on snow which is not what the snowpack
needs this year. Another shot of cooler air follows this trough
and once again low temperatures going into mid-week will need to
be monitored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu Apr 12 2018

VFR conditions with extremely windy weather will be the main
weather story early this afternoon at all terminal locations.
Later this afternoon, a cold front will head southeast through the
region bringing a wind shift from southwesterly to westerly, first
in the northeast at VEL and CNY and then eventually through
western Colorado between 23 and 1z and through the mountains by
3z. Ceiling heights will lower and some showers will briefly lower
visibility levels. Rain will turn to snow in places like HDN, EGE,
and ASE later in the evening with ceiling heights in the MVFR to
briefly IFR range.

&&

.FIRE WEATHER...
Issued at 505 AM MDT Thu Apr 12 2018

Winds will pick up during the morning, becoming windy this
afternoon and evening as the pressure gradient increases ahead of
an approaching cold front. Expect winds to gust from 45 to 55 MPH
frequently during the afternoon and early this evening. Though
temperatures will be a bit cooler, relative humidity is still
expected to fall below 15 percent over southwest Colorado where
fuels remain critically dry. Therefore, a Red Flag Warning has
been issued and will be in effect from noon to 8 PM this evening.
Moisture and colder air behind the front will allay critical fire
weather conditions later this evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 PM MDT this evening for COZ001>003-006>008-
     011-014-020>023.

     Winter Weather Advisory from 6 PM this evening to 9 PM MDT
     Friday for COZ004-009-010-013.

     Red Flag Warning until 8 PM MDT this evening for COZ203-207-290-
     295.

UT...Wind Advisory until 8 PM MDT this evening for UTZ022-024-027>029.

&&

UPDATE...MDA
SHORT TERM...NL
LONG TERM...15
AVIATION...MAC
FIRE WEATHER...NL
Hazardous weather outlook, Apr 12, 4:40 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
540 AM MDT Thu Apr 12 2018

COZ001>014-017>023-UTZ022>025-027>029-131145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
540 AM MDT Thu Apr 12 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong pre-frontal southwest winds will batter the region today
with speeds ranging from 20 to 30 MPH and gusts to 45 to 55 MPH
from late morning into the evening. Meanwhile, the combination of
strong wind, low relative humidity, and dry vegetation is expected
to result in critical fire weather conditions for the lower
elevations of southwest Colorado. Any fire starts could result in
extreme fire behavior.

Tonight snow will develop over the northern and central mountains
with some snow reaching valley floors by morning. 2 to 5 inches
of snow are expected above 8000 feet with local amounts of up to
7 inches above the treeline.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Significant snowfall is expected for the northern and central
Colorado mountains Friday, along with areas of blowing snow.
Additional accumulations of 3 to 5 inches with local amounts up to
8 inches will bring storm total accumulations of 5 to 10 inches
above 8000 feet with local amounts up to 15 inches expected by
Friday evening.

Another round of windy and unsettled conditions is possible
Monday night into Tuesday of next week with snow developing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Apr 12, 1:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST HOPKINS FIELD AP, NUCLA 38.24N 108.56W
04/12/2018  M54 MPH          MONTROSE           CO   MESONET

            MESONET STATION AIB, HOPKINS FIELD AP,
            NUCLA.

&&
Local storm report, Apr 12, 1:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     NON-TSTM WND GST CORTEZ MUNICIPAL AIRPOR 37.30N 108.63W
04/12/2018  M47 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION CEZ, CORTEZ MUNICIPAL AIRPORT.

&&
Local storm report, Apr 12, 1:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST TELLURIDE REGIONAL ARPT 37.95N 107.91W
04/12/2018  M46 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION TEX, TELLURIDE REGIONAL
            ARPT.

&&
Local storm report, Apr 12, 1:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND GST MEEKER AIRPORT          40.05N 107.89W
04/12/2018  M59 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION EEO, MEEKER AIRPORT.

&&
Local storm report, Apr 12, 1:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     NON-TSTM WND GST CANYONLANDS FIELD AIRPO 38.76N 109.75W
04/12/2018  M63 MPH          GRAND              UT   ASOS

            ASOS STATION CNY, CANYONLANDS FIELD AIRPORT.

&&
Local storm report, Apr 12, 1:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     NON-TSTM WND GST DURANGO LA PLATA CNTY A 37.14N 107.76W
04/12/2018  M46 MPH          LA PLATA           CO   ASOS

            ASOS STATION DRO, DURANGO LA PLATA CNTY
            AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 12, 2:00 PM MST to April 13, 11:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Wind gusts of 20 to 35 mph produced some areas of blowing a drifting snow. The chain law was in effect for Highway 40 over Rabbit Ears Pass during many hours of this event.

Winter Weather, Flattop Mountains

When
April 12, 3:00 PM MST to April 13, 9:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph produce some areas with blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 12, 6:00 PM MST to April 13, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area, mainly above the 8500 foot level. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
April 12, 7:00 PM MST to April 13, 9:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
NWS Employee
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread 5 to 10 inches of snow fell across the area, except 10 to 17 inches on Highway 550 from Ouray to Red Mountain Pass which is the primary north-south travel corridor in western Colorado. Strong winds measured up to around 50 mph also produced localized blizzard conditions, including the Red Mountain Pass area where snow drifts were up to two feet deep and visibilities were down to near zero.

Winter Weather, Grand and Battlement Mesas

When
April 12, 9:00 PM MST to April 13, 7:30 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Winds gusts of 20 to 35 mph produced some areas of blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 13, 12:00 AM MST to 4:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
NWS Employee
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were measured across the zone, including the Ridgway area. Roads were slick and snowpacked, including Highway 550 all the way north to the Blue Mesa Reservoir area where some vehicle accidents occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740849, 740847, 740845, 740825, 740842, 740833.